MAUDE Adverse Event Report: MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE

MDT SOFAMOR DANEK PUERTO RICO MFG CD HORIZON SPINAL SYSTEM; ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Catalog Number 55840006540
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Pain (1994); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The product is not returned to manufacturer for evaluation but x-ray were reviewed.X-ray review: "post op x-rays from l5-s1 posterior spinal stabilization of an (b)(6) year old patient with spondylolisthesis show a fracture of one of the s1 screws.Fusion status is unknown but suspect failure of fusion/poor bone quality in this overweight and elderly patient as a contributing factor." a good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported patient with pre-operative diagnosis of spondylolisthesis l5-s1 with spondylarthrosis underwent an unspecified spinal procedure at l5-s1.On an unknown date, post-op, the screw was found broken.Patient had pseudoarthrosis and back pain as a result of which this patient underwent an additional surgery to replace the broken screw and implant a cage.No fragments of the broken screw remained in patient.After revision surgery patient is fine.
 
Additional Manufacturer Narrative
Product analysis: visual examination of the mas bone screw confirmed bone screw complete fracture at approximately 2 threads from the base of the bone screw head.Optical examination did not identify material defect near the area of fracture origin, which could contribute to crack propagation.Optical examination of the fracture surface noted significant fracture surface smearing.Microscopic examination of the undamaged portion of the fracture surface identified gently curving convex striations through the cross sectional area of the implant, which are indicative of cyclic fatigue until subsequent mechanical failure of the implant.Dimensional inspection of major and minor diameter confirms conformance to print specification.After visual, optical and dimensional inspection, no evidence was found that would suggest a defect in manufacturing or processing of the implant components.The above observations are consistent with cyclic fatigue.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION, FOR DEGENERATIVE DISC DISEASE
Manufacturer (Section D)
MDT SOFAMOR DANEK PUERTO RICO MFG
barrio marianna rd 909, km0.4
humacao PR 00792
MDR Report Key6207955
Report Number1030489-2016-03525
Device Sequence Number415979
Product Code NKB
UDI-Device Identifier00613994971746
UDI-Public00613994971746
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K113174
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number55840006540
Device Lot NumberH5244700
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2017
Initial Date Received by Manufacturer 12/05/2016
Supplement Date Received by ManufacturerNot provided
01/30/2017
Initial Report FDA Received Date12/28/2016
Supplement Report FDA Received Date01/30/2017
09/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient Weight85